Alert archive / Oregon / Hazardous Seas Warnings in 2012

Hazardous Seas Warning 58, NWS Medford, OR

December 14, 2012

NWS Medford, OR issued this hazardous seas warning at Dec 14, 2012, 4:20 PM PST. It took effect at Dec 15, 2012, 3:03 AM PST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2012, 4:20 PM PST (00:20 UTC)
In effect from
Dec 15, 2012, 3:03 AM PST
Expired
Dec 15, 2012, 4:00 PM PST
In force
13 hr
Issued by
NWS Medford, OR

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Dec 14, 2:54 PM PST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 14, 2:54 PM PST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
254 PM PST FRI DEC 14 2012

.DISCUSSION...THE UPPER TROUGH THAT BROUGHT LIGHT PRECIPITATION HAS
MOVED EAST OF THE CASCADES. KLAMATH FALLS AND MOUNT SHASTA CITY ARE
REPORTING LIGHT SNOW...BUT EXPECT THIS TO END WITH LESS THAN AN INCH
EXPECTED. THE NEXT SYSTEM OUT NEAR 127W IS SHOWING SIGNS OF
SPLITTING AS IT MOVES TOWARDS THE OREGON COAST. THIS SHOULD LIMIT
THE AMOUNT OF PRECIPITATION THAT FALLS OVER THE FORECAST AREA. THE
MAIN CONCERN LATE TONIGHT INTO EARLY SATURDAY MORNING WILL BE THE
POTENTIAL FOR LIGHT SNOW NEAR THE VALLEY FLOOR IN THE ROGUE AND
ILLINOIS VALLEYS FOR A FEW HOURS DUE TO COLDER AIR BECOMING TRAPPED.
HOWEVER ANY ACCUMULATION SHOULD BE MAINLY CONFINED TO GRASSY
AREAS...BRIDGES AND OVERPASSES ABOVE 1500 FEET. WINDS WILL PICK UP
LATE SATURDAY MORNING...BUT IT'S NOT EXPECTED TO LAST LONG AND THEY
SHOULD DECREASE LATE SATURDAY AFTERNOON.

THE UPPER TROUGH MOVES INLAND SATURDAY WITH MOST OF THE
PRECIPITATION CENTERED OVER THE CASCADES AND COAST RANGE. LIGHT SNOW
DEVELOPS EAST OF THE CASCADES AROUND MIDDAY AND LASTING TROUGH THE
AFTERNOON...BUT ROAD TEMPERATURES WILL BE WARMER THUS LIMITING THE
AMOUNT OF ACCUMULATION. FOR NOW WERE EXPECTING 2-4 INCHES OVER THE
CASCADES AND 1-2 INCHES EAST OF THE CASCADES WITH THE BEST CHANCE
FOR 2 INCHES NORTH OF CHILOQUIN TO CHEMULT.

THE QUESTION SATURDAY NIGHT INTO SUNDAY WILL BE WHETHER OR NOT WE'LL
GET A RELATIVE BREAK IN PRECIPITATION. THE MODELS SUGGEST SATURDAY'S
FRONT COULD GET HUNG UP NEAR THE OREGON/CALIFORNIA BORDER WITH
PRECIPITATION PERSISTING INTO THE OVERNIGHT HOURS. THE EC IS THE
MOST BULLISH WITH QPF AMOUNTS IN NORTHERN CALIFORNIA. I CAN SEE THIS
SCENARIO PLAYING...SO HAVE ADJUSTED QPF AMOUNTS HIGHER FOR SATURDAY
NIGHT.

A WARM FRONT MOVES INTO THE AREA SUNDAY WITH PRECIPITATION EXPECTED
TO INCREASE IN COVERAGE AND INTENSITY BY SUNDAY AFTERNOON. SNOW
LEVELS START OUT AROUND 3000 FEET...THEN JUMP BETWEEN 4500 AND 5000
FEET SUNDAY AFTERNOON. A SURFACE LOW IS EXPECTED TO RAPIDLY DEEPEN
WHICH WILL RESULT GUSTY WINDS ALONG THE COAST HIGHER TERRAIN INLAND.

A STRONG COLD FRONT ARRIVES MONDAY MORNING AT WHICH POINT SNOW
LEVELS WILL FALL TO AROUND 2500 FEET BY MONDAY AFTERNOON THEN AROUND
2000 FEET MONDAY EVENING. -PETRUCELLI

.LONG TERM...TUESDAY THROUGH SATURDAY...A COLD SHOWERY PATTERN IS
EXPECTED TUESDAY  INTO WEDNESDAY. THIS FOLLOWED BY A TROUGH
DEVELOPING  OFFSHORE WITH A RIDGE INLAND BRINGING INCREASED SNOW
LEVELS WITH CONTINUED CHANCES FOR  RAIN AND SNOW...ESPECIALLY WEST
OF THE CASCADES.

MODELS ARE IN GOOD AGREEMENT TUESDAY SHOWING A SHORTWAVE TROUGH
MOVING OVER THE AREA WITH SCATTERED TO WIDESPREAD SHOWERS IN MOIST
ONSHORE FLOW AND LOW SNOW LEVELS. SNOW LEVELS ARE EXPECTED TO BE
NEAR WEST SIDE VALLEY FLOORS ON TUESDAY. PRECIPITATION AMOUNTS ARE
LIGHT...HOWEVER WITH THE VERY LOW SNOW LEVELS...AROUND 1000
FEET...EXPECT LIGHT SNOW ACCUMULATIONS RANGING FROM A DUSTING TO A
FEW INCHES DURING THE DAY TUESDAY. ALSO AS VERY COLD AIR ALOFT MOVES
OVER THE AREA...EXPECT A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE
COASTAL WATERS AND ALONG THE COAST EARLY TUESDAY.

AS THE TROUGH SHIFTS EAST TUESDAY EVENING AND NIGHT EXPECT SHOWERS
TO BRIEFLY DECREASE. THEN A WEAK WARM FRONT IS FORECAST TO MOVE INTO
THE AREA WEDNESDAY. THIS WILL BRING GRADUALLY INCREASING SNOW
LEVELS. HAVE KEPT SNOW LEVELS LOW IN  WEDNESDAY MORNING AS THE FRONT
MOVES INTO THE COAST...THEN HAVE GRADUALLY RISEN SNOW LEVELS TO 2000
TO 4000 FT WEDNESDAY AFTERNOON AND EVENING. THE BEST CHANCE FOR
PRECIPITATION WITH THE WARM FRONT WILL BE FROM THE CASCADE WEST.

ON THURSDAY AND FRIDAY...MODELS SHOW THE AREA BETWEEN AN OFFSHORE
TROUGH DIGGING SOUTH WITH A RIDGE STRENGTHENING INLAND. A COLD FRONT
IS FORECAST TO APPROACH THE COAST ON THURSDAY BUT MAY REMAIN JUST
OFFSHORE INTO FRIDAY AS THE TROUGH DEVELOPS INTO A LARGE CUTOFF LOW
OFF THE COAST AND DIGS SOUTH. COASTAL AREAS ARE LIKELY TO SEE
PERIODS OF RAIN DURING THIS TIME. HOWEVER...HAVE LOWERED EAST SIDE
POPS TO SLIGHT CHANCE WITH CHANCE TO LIKELY POPS FOR INLAND WEST
SIDE LOCATIONS. GIVEN THIS PATTERN HAVE ALSO INCREASED SNOW LEVELS
WITH SNOW LEVELS AROUND 3000 TO 4500 FEET WEST OF THE CASCADES AND
NEAR VALLEY FLOORS EAST OF THE CASCADES. HOWEVER...CONFIDENCE IS LOW
DURING THIS PERIOD ON FORECAST DETAILS AS SMALL CHANGES IN THE
POSITION OF THE TROUGH WILL CAUSE LARGE CHANGES IN THE CHANCE FOR
PRECIPITATION...SNOW LEVELS AND TEMPERATURES.

THEN...AS THIS TROUGH MOVES EAST NEXT WEEKEND...THERE IS A CHANCE
FOR MODERATE TO HEAVY PRECIPITATION TO DEVELOP OVER THE AREA. /CC

&&

.AVIATION...A COLD FRONT MOVING OVER THE AREA TODAY IS BRINGING
LIGHT -RA/-SN AND WITH AREAS MVFR CIGS AND TERRAIN  OBSCURATIONS. AS
THE FRONT WEAKENS AND MOVES TO THE EAST LATE THIS AFTERNOON INTO
THIS EVENING, EXPECT CONDITIONS TO IMPROVE AND BECOME VFR IN MOST
AREAS. HOWEVER LOCAL MOUNTAIN OBSCURATIONS MAY PERSIST. AREAS OF
IFR/LOCAL LIFR LOW CLOUDS/FOG WILL DEVELOP OVERNIGHT IN THE VALLEYS
WEST OF THE CASCADES. THERE MAY ALSO BE LOCAL IFR FOG EAST OF THE
CASCADES BY SATURDAY MORNING. /CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 2 AM TO 7 AM PST SATURDAY
     FOR PZZ350-356.
     HAZARDOUS SEAS WARNING FROM 7 AM TO 4 PM PST SATURDAY FOR
     PZZ350-356-370-376.
     GALE WARNING FROM 7 AM TO 4 PM PST SATURDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM PST SATURDAY
     FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR WINDS FROM 2 AM TO 7 AM PST SATURDAY
     FOR PZZ370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM PST SATURDAY
     FOR PZZ370-376.

In the hours before

Local storm report, Dec 14, 2:00 PM PST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST FRI DEC 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HEAVY SNOW       ESE MOUNT SHASTA        41.32N 122.31W
12/14/2012  M1.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            AMOUNT IN THE LAST HOUR. HEAVY SNOW SHOWER MOVING
            THROUGH.

&&

DW
Special weather statement, Dec 14, 4:19 PM PST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
419 PM PST FRI DEC 14 2012

CAZ080-081-ORZ021-023>026-151200-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL OREGON COAST-CENTRAL DOUGLAS COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA...
WEED...COOS BAY...NORTH BEND...REEDSPORT...BANDON...PORT ORFORD...
COQUILLE...DRAIN...ELKTON...ROSEBURG...SUTHERLIN...GREEN...
MYRTLE CREEK...CANYONVILLE...GLENDALE...GRANTS PASS...
CAVE JUNCTION...STEAMBOAT...TOKETEE FALLS...MEDFORD...ASHLAND
419 PM PST FRI DEC 14 2012

...LIGHT SNOW POSSIBLE IN THE LOWER ELEVATIONS AGAIN SATURDAY
MORNING...

TEMPERATURES WILL COOL TO NEAR FREEZING AGAIN TONIGHT AND AN
INCOMING FRONT WILL SPREAD LIGHT PRECIPITATION OVER WESTERN OREGON
EARLY SATURDAY MORNING. TEMPERATURES MAY REMAIN COLD ENOUGH FOR
SNOW TO REACH THE GROUND IN THE VALLEYS. WHILE LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE...THEY ARE EXPECTED TO BE MOSTLY ON
GRASSY SURFACES. HOWEVER...ROADWAYS MAY BECOME LOCALLY
SLIPPERY SATURDAY MORNING...ESPECIALLY OVER HILLS ABOVE 2000
FEET. ANYONE WITH TRAVEL PLANS ACROSS SOUTHWEST OREGON SATURDAY
MORNING SHOULD STAY TUNED FOR UPDATES AS THIS SYSTEM APPROACHES.

CAZ082-083-ORZ027-028-151200-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD...
TENNANT...CRATER LAKE...CRESCENT LAKE...DIAMOND LAKE...
UNION CREEK...HOWARD PRAIRIE...SISKIYOU SUMMIT
419 PM PST FRI DEC 14 2012

...SNOW POTENTIAL FOR THIS WEEKEND...

ANOTHER COLD FRONT WILL BRING SNOW TO THE AREA SATURDAY AND
SUNDAY. THIS WEATHER SYSTEM WILL BE STRONGER THAN THE FRIDAY
STORM AND BRING THE POTENTIAL OF 6 TO 10 INCHES OF SNOW TO THE
MOUNTAIN PASSES. THE PASSES OVER THE CASCADES...HIGHWAYS 140...
62...138 AND 58...SHOULD SEE THE GREATER ACCUMULATIONS.

WRIGHT

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 4:20 PM PSTGale WarningMFR24 hr
Dec 14, 4:20 PM PSTSmall Craft Advisory for WindsMFR11 hr
Dec 15, 3:03 AM PSTGale WatchMFR14 hr
Dec 15, 3:03 AM PSTHazardous Seas WatchMFR14 hr
Dec 15, 3:12 AM PSTWinter Storm WatchMFRDouglas, Jackson, Josephine, Klamath, Lake12 hr
Dec 15, 3:12 AM PSTWinter Weather AdvisoryMFRCurry, Douglas, Jackson, Josephine, Klamath, Lake66 hr
Dec 15, 3:31 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas, Klamath, Lake8 hr
Dec 15, 11:46 AM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake46 hr
Dec 15, 3:26 PM PSTWinter Storm WarningMFRDouglas, Jackson, Josephine, Klamath, Lake43 hr

Nearby

Hazardous Seas Warnings in Oregon, 2012Every hazardous seas warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.